Alert archive / Washington / River Flood Warnings in 2022

River Flood Warning 3, NWS Spokane, WA

June 9, 2022Chelan County, Washington

NWS Spokane, WA issued this river flood warning at Jun 9, 2022, 12:09 PM PDT for Chelan County, Washington. It took effect at Jun 10, 2022, 12:29 AM PDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Jun 9, 2022, 12:09 PM PDT (19:09 UTC)
In effect from
Jun 10, 2022, 12:29 AM PDT
Expired
Jun 11, 2022, 6:33 AM PDT
In force
30 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Chelan County, WA

The radar

The Seattle radar (KATX), 127 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stehekin River at Stehekin (STHW1).

Action stage
19.5 ft
Minor stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

638 
WGUS46 KOTX 091909
FLWOTX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Spokane WA
1209 PM PDT Thu Jun 9 2022

...The National Weather Service in Spokane WA has issued a Flood 
Warning for the following rivers in Washington...

  Stehekin River at Stehekin affecting Chelan County.

.An atmospheric river will continue through the weekend to bring 
periods of moderate rainfall to the Cascades. In addition, rivers 
fed by melting snow, in the Cascades, will be running high this week.

For the Stehekin River...including Stehekin...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 1015 PM PDT.

&&

WAC007-100515-
/O.NEW.KOTX.FL.W.0003.220610T0729Z-220613T1642Z/
/STHW1.1.RS.220610T0729Z.220611T1200Z.220613T0441Z.NO/
1209 PM PDT Thu Jun 9 2022

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO LATE MONDAY 
MORNING...
...REPLACES RIVER FLOOD WATCH...

* WHAT...Minor flooding is forecast.

* WHERE...Stehekin River at Stehekin.

* WHEN...From late tonight to late Monday morning.

* IMPACTS...At 24.0 feet, The river may be out of its banks in spots 
  on parts of Stehekin Valley Road and Company Creek Road, 
  especially from Harlequin Bridge to about seven miles upstream.

* ADDITIONAL DETAILS...
  - At 11:30 AM PDT Thursday the stage was 22.3 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 25.9 feet early
    Saturday morning. It will then fall below flood stage late
    Sunday evening.
  - Flood stage is 24.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
      4848 12103


$$

JS
4 follow-up statements
026 
WGUS86 KOTX 100513
FLSOTX

Flood Statement
National Weather Service Spokane WA
1013 PM PDT Thu Jun 9 2022

...The Flood Warning continues for the following rivers in 
Washington...

  Stehekin River at Stehekin affecting Chelan County.

.An atmospheric river will bring periods of moderate rainfall to the 
Cascades through Friday. In addition, rivers fed by melting snow, in 
the Cascades, will be running high into next week.

For the Stehekin River...including Stehekin...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by Friday afternoon at 1200 PM PDT.

&&

WAC007-101900-
/O.CON.KOTX.FL.W.0003.220610T0729Z-220613T1642Z/
/STHW1.1.RS.220610T0729Z.220611T1200Z.220613T0441Z.NO/
1013 PM PDT Thu Jun 9 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE MONDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Stehekin River at Stehekin.

* WHEN...Until late Monday morning.

* IMPACTS...At 24.0 feet, The river may be out of its banks in spots 
  on parts of Stehekin Valley Road and Company Creek Road, 
  especially from Harlequin Bridge to about seven miles upstream.

* ADDITIONAL DETAILS...
  - At 9:30 PM PDT Thursday the stage was 22.8 feet.
  - Forecast...The river is expected to rise above flood stage
    Friday morning and crest at 25.5 feet late Friday. It will
    then fall below minor flood stage late Saturday night.
  - Flood stage is 24.0 feet.
  - Flood History...This crest compares to a previous crest of
    25.9 feet on 05/30/1986.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
      4848 12103


$$

LN
281 
WGUS86 KOTX 101813
FLSOTX

Flood Statement
National Weather Service Spokane WA
1113 AM PDT Fri Jun 10 2022

...The Flood Warning continues for the following rivers in 
Washington...

  Stehekin River at Stehekin affecting Chelan County.

For the Stehekin River...including Stehekin...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 1115 PM PDT.

&&

WAC007-110615-
/O.EXT.KOTX.FL.W.0003.000000T0000Z-220612T0228Z/
/STHW1.1.RS.220610T0907Z.220610T1230Z.220611T1428Z.NO/
1113 AM PDT Fri Jun 10 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Stehekin River at Stehekin.

* WHEN...Until tomorrow evening.

* IMPACTS...At 24.0 feet, The river may be out of its banks in spots 
  on parts of Stehekin Valley Road and Company Creek Road, 
  especially from Harlequin Bridge to about seven miles upstream.

* ADDITIONAL DETAILS...
  - At 10:30 AM PDT Friday the stage was 24.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:30 AM PDT Friday was 24.4 feet.
  - Forecast...The river will rise to 24.1 feet late tonight. It
    will then fall below flood stage late this morning to 20.9
    feet and begin rising again late Wednesday evening. It will
    then rise again but remain below flood stage.
  - Flood stage is 24.0 feet.
  - Flood History...This crest compares to a previous crest of
    24.1 feet on 05/23/2001.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
      4848 12103


$$

JS
324 
WGUS86 KOTX 110558
FLSOTX

Flood Statement
National Weather Service Spokane WA
1058 PM PDT Fri Jun 10 2022

...The Flood Warning continues for the following rivers in 
Washington...

  Stehekin River at Stehekin affecting Chelan County.

For the Stehekin River...including Stehekin...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Saturday morning at 1100 AM PDT.

&&

WAC007-111800-
/O.EXT.KOTX.FL.W.0003.000000T0000Z-220612T0118Z/
/STHW1.1.RS.220610T0907Z.220610T1230Z.220611T1318Z.NO/
1058 PM PDT Fri Jun 10 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Stehekin River at Stehekin.

* WHEN...Until tomorrow evening.

* IMPACTS...At 24.0 feet, The river may be out of its banks in spots 
  on parts of Stehekin Valley Road and Company Creek Road, 
  especially from Harlequin Bridge to about seven miles upstream.

* ADDITIONAL DETAILS...
  - At 10:30 PM PDT Friday the stage was 23.8 feet.
  - Forecast...The river is expected to fluctuate tonight,
    remaining near flood stage. It should fall below flood stage
    tomorrow morning.
  - Flood stage is 24.0 feet.
  - Flood History...This crest compares to a previous crest of
    24.1 feet on 05/23/2001.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
      4848 12103


$$

CMS
446 
WGUS86 KOTX 111333
FLSOTX

Flood Statement
National Weather Service Spokane WA
633 AM PDT Sat Jun 11 2022

...The Flood Warning is cancelled for the following rivers in 
Washington...

  Stehekin River at Stehekin affecting Chelan County.

WAC007-111445-
/O.CAN.KOTX.FL.W.0003.000000T0000Z-220611T1333Z/
/STHW1.1.RS.220610T0907Z.220610T1230Z.000000T0000Z.NO/
633 AM PDT Sat Jun 11 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Stehekin River at Stehekin.

* ADDITIONAL DETAILS...
  - At 5:30 AM PDT Saturday the stage was 23.6 feet.
  - Forecast...The river is expected to fall to 22.9 feet by
    Sunday afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
      4848 12103


$$

CMS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Jun 9, 10:46 AM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 9, 10:46 AM PDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1046 AM PDT Thu Jun 9 2022

.SYNOPSIS...
Rain will develop over western Washington this morning and spread
east of the Cascades this afternoon and evening. Periods of rain
will continue Friday and through the weekend with the most
significant precipitation over the mountainous terrain of north
Idaho. Monday also has the potential to be quite wet. Drier
weather should finally arrive Tuesday and Wednesday.

&&

.DISCUSSION...

...UNUSUALLY WET WEATHER TODAY THROUGH MONDAY...

Today and Tonight: Our next multi-day period of wet weather will
begin today and persist into Monday. Rain will spread into the
Cascades this morning and become heavy along the Cascade Crest
this afternoon and evening. Precipitation guidance from the
Weather Prediction Center has trended wetter for the Cascades with
1.5 inches and 3 inches of rain along the Cascade Crest by Friday
morning. The combination of the spring melt and runoff from the
rain event over the next 24 hours will likely push the Stehekin
River above Flood Stage by this weekend. Other rivers fed by
runoff from the Crest will experience rises this weekend. The
Entiat is expected to go above Action Stage while the Wenatchee
and Methow Rivers will continue to flow swiftly.

Precipitation today and tonight will be delivered to our region by
an atmospheric river. This phenomenon is common in the fall and
winter, but quite unusual in June. An abnormally strong Polar Jet
with a core of wind speeds between 100-130kts will be directed
over the Washington Cascades today and tonight. With origins from
the subtropics, our plume of moisture will feature precipitable
water values of 1 to 1.25 inches (200 percent of normal). The
combination of strong southwesterly flow and deep moisture will
drench the Cascades and likely deliver a quarter to half inch of
rain to mountainous portions of northeast Washington and far north
Idaho.

Friday and Saturday: Moisture will continue to be pumped into
Oregon, Idaho, and Washington Friday and Saturday. Precipitable
water values will remain high Fri and Fri night (1 to 1.25
inches). Fortunately for the Washington Cascades, the atmospheric
river will sink southward into Oregon. Rain amounts for Friday
into Friday night should be less than an inch for the Cascade
Crest. However, Friday into Saturday will be quite wet for the
Idaho Panhandle as the rich plume of moisture is lifted over the
mountainous terrain. Ensemble based guidance suggests that the
high terrain of Shoshone county will have a 50 to 60 percent
chance of an inch of rain between Friday morning and Sunday
morning. Valley locations will have a high chance of a half inch
during that same time frame.

The environment the next several days is different than the
environment we had last weekend. The instability profile and
winds aloft are much different. The flash flooding events of June
3 and 5 featured weaker flow aloft and deep instability resulting
in slow moving thunderstorms. The environment the next few days
will not have much surface based CAPE and winds aloft will be
pretty strong. Much of the precipitation will be forced
orographically. Rain rates in the mountains may be high at times,
but not as intense as what we saw with thunderstorms last weekend.
We will be keeping an eye on Saturday's instability since there
should be breaks in the clouds to aid in low level destabilization.
But at this time, model soundings do not look impressive with
lackluster mid-level lapse rates suggesting weak updrafts. /GKoch

Sunday through Monday: This period exhibits a considerable amount of
model variability and notable run-to-run inconsistency. The 00z
ECMWF would suggest a rather wet period in store for much of the
CWA, as a potent shortwave trough off the Pacific Northwest coast
acquires a negative tilt as it approaches the Inland Northwest
Sunday evening. The 00z GFS is considerably faster, with development
of a closed low entering southern Canada by 12z Monday and most
precipitation directed south and east of the area. The 00z CMC is in
between the faster GFS and slower ECMWF solutions. The character of
each of the model ensemble suites would suggest that the ECMWF
deterministic solution is on the slow/wet side, whereas the GFS is
on the fast/dry side. Considering typical model biases (GFS often
too progressive; ECMWF often too sluggish with deep troughs), think
a consensus/ensemble-based approach is best for this period.
However, think the NBM guidance is too dry, as it often computes
PoPs that are much too low in these wet patterns. The deterministic
CMC (a roughly middle-of-the-road solution) is also much lower with
QPF than the ensemble mean for our region. With all of this in mind,
increased PoPs for the CWA for the Sunday through Monday period by a
general broad brush of ten percent or so (which may yet be
conservative). Noteworthy here is that the trajectory of this system
from a more southerly/southwesterly direction would favor less of a
rain shadow east of the Cascades than the predecessor events; thus,
PoPs are mentionable for the lower Columbia Basin for this period.

The strength of this system, particularly as it comes on the heels
of a wet period late this week into Saturday, makes me a little
concerned about heavy-rain potential. Consider the following: By
late-day Monday, the deterministic ECMWF has almost two inches of
precipitation accumulated at KGEG (i.e., Thursday through Monday).
Though this is almost twice the EC ensemble mean, the large spread
above the ensemble mean indicates the potential for heavy rainfall.
This would be particularly problematic in the higher terrain, for
obvious reasons. It is worth keeping a close eye on this period, as
pattern recognition suggests potential for some localized flooding.
Such potential would be exacerbated by any embedded convection that
can develop, though model soundings so far exhibit very little
instability.

Monday has the potential to be rather cool as the trough swings
through the region. Highs may be mostly in the 60s in the lower
elevations, with 40s and 50s in the higher terrain.

Monday night through Thursday: Deterministic and ensemble solutions
are not in good agreement for this period, with considerable timing
differences noted among the various models. There should be a period
of shortwave ridging in the Tuesday-Wednesday time period, though
there is at least a subset of solutions that depict at least higher-
terrain shower activity on one or both days. By Thursday, a deep
trough should pivot toward the West Coast, but there is large
variability in its speed/depth. This would hint at increasing
chances of precipitation late in the week, but given the large
uncertainty by this point, near-climatological PoPs seem warranted
for Thursday. The overall pattern evolution would favor warming
temperatures from the anomalously cool conditions expected on
Monday, but most of the extended period should remain below average.
/CMS

&&

.AVIATION...
18Z TAFS: Showers are moving across eastern Washington this
morning and will continue through the afternoon. Ceilings will
begin to lower this afternoon although remaining VFR through the
evening. Heavier precipitation will move through tonight with
ceilings lowering below 3000 ft for GEG-SFF-COE after 12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        73  57  70  57  71  50 /  20  90  50  60  60  30
Coeur d'Alene  73  57  67  57  69  52 /  20  90  70  70  80  50
Pullman        75  58  68  58  69  51 /  10  50  70  60  70  50
Lewiston       83  65  76  63  77  58 /  10  30  60  60  80  50
Colville       74  53  74  54  73  49 /  50  90  30  60  60  30
Sandpoint      72  55  66  56  66  51 /  30  90  60  70  80  50
Kellogg        72  57  64  58  64  52 /  10  70  80  70  80  50
Moses Lake     78  58  77  57  78  50 /  30  50  30  40  30  10
Wenatchee      72  58  75  58  74  52 /  50  70  30  60  40  10
Omak           73  54  76  55  77  50 /  60  60  20  50  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 9, 8:10 AM PDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
810 AM PDT Thu Jun 9 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-101515-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
810 AM PDT Thu Jun 9 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

Nearby

River Flood Warnings in Washington, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.